Potential risks can be both minimal (or not affect the patient at all), and quite serious, posing a threat to health and life. Those taking common antidepressants can experience physical side effects, such as:
weight gain / loss.
These side effects have been reported with long-term use of antidepressants and may worsen with age. Between 25% and 80% of people taking antidepressants experience sexual dysfunction within the first 2–6 weeks after starting treatment . Symptoms usually resolve by 12 weeks after starting treatment in about 30% of those experiencing side effects.
Many people on antidepressants experience weight gain. However, in some cases, for example, when using bupropion, there is a loss of appetite and weight. Other potential side effects that occur with antidepressant medications include:
problems with the gastrointestinal tract;
More serious side effects include:
low blood pressure;
irregular heart rate;
In some cases, the symptoms go away on their own during the first days and weeks of adaptation of the body to the drug. In others, they remain and intensify. Therefore, it is important for the doctor to monitor the intake of antidepressants and to make changes in the prescribed treatment complex in time.
When the drugs start working and the person is feeling better, they may have an idea to stop taking antidepressants. In most cases, it seems to the patient that the condition has already returned to normal and does not require therapy. In fact, it is supported by drugs. This is why it is important to continue with the treatment prescribed by your doctor and to stop taking medications gradually. If the patient thinks he is ready to stop taking antidepressants, he should ask the doctor to make a plan of action that will help him get used to the lack of medication.
It is believed that you should not stop taking antidepressants on your own. It may seem that the medication is no longer needed, but symptoms may return when the drug is stopped. In the event of a relapse, it may take weeks to recover the physical and psycho-emotional state.
Antidepressant withdrawal syndrome occurs when a person abruptly stops taking antidepressants. Many people experience symptoms similar to those of the flu or an intestinal virus. Anxiety often arises, obsessive images appear. Abrupt withdrawal of the drug is fraught with the appearance of suicidal thoughts, headaches, insomnia. Some antidepressants may need to be phased out gradually, and the dosage should be reduced as directed by your doctor.
If you are interested in this topic and want more information on antidepressants, you should visit Pocket Drug Guide. be healthy